Radiation enteritis is inflammation of the intestines that occurs after radiation therapy.
Radiation enteritis causes diarrhea, nausea, vomiting and stomach cramps in people receiving radiation aimed at the abdomen, pelvis or rectum. Radiation enteritis is most common in people receiving radiation therapy for cancer in the abdomen and pelvic areas.
For most people, radiation enteritis is temporary and the inflammation usually subsides several weeks after treatment ends. But for some, radiation enteritis may continue long after treatment ends or may develop months or years after treatment.
Chronic radiation enteritis can cause complications such as anemia, diarrhea and partial bowel obstruction.
Treatment typically focuses on relieving signs and symptoms until the inflammation heals. In severe cases, tube feeding or surgery to remove sections of the intestine may be necessary.
Radiation enteritis symptoms include diarrhea, nausea, vomiting, and belly cramps. This condition causes irritation of the intestines after radiation therapy for cancer. Symptoms usually go away several weeks after treatment ends. But sometimes they last longer. Radiation enteritis that goes on for longer can cause anemia and partial bowel obstruction.
The risk of radiation enteritis is higher in people undergoing radiation treatments for cancers in the belly and the pelvis. This condition causes irritation of the intestines after radiation therapy for cancer.